Acetaminophen, dextromethorphan, and pseudoephedrine

Generic Name: acetaminophen, dextromethorphan, and pseudoephedrine (a SEET a MIN oh fen, DEX troe me THOR fan, SOO doe ee FED rin)Brand names: Alka-Seltzer Plus Flu Liquigels, Comtrex Non-Drowsy, DayQuil, Dayquil Liquicaps, Daytime Cold, Non-Drowsy Daytime, Robitussin Honey Flu Non-Drowsy, Theraflu (pseudoephedrine) Daytime Severe Cold, Theraflu Severe Cold & Congestion Non-Drowsy, Triaminic Cough & Sore Throat (pseudoephedrine), Triaminic Softchew Throat Pain and Cough, Triaminic Softchews Cough & Sore Throat (pseudoephedrine), ...show all 41 brand names.Tylenol Flu Maximum Strength, Sudafed Severe Cold, Tylenol Cold and Flu No Drowsiness Powder, Tylenol Cold No Drowsiness, Theraflu No Drowsiness Maximum Strength, Triaminic Sore Throat Formula, Contac Severe Cold and Flu Non Drowsy, Tylenol Cough Liquid with Decongestant, Day Time Multi Symptom, Triaminic Cold and Fever Formula, Sudafed Decongestant Cold and Cough, Tylenol Cold Severe Congestion, Tylenol Infants Cold Plus Cough, Robitussin Honey Flu, Extra Strength Tylenol Flu Daytime, Non-Drowsy Super Strength Contac Complete, Contact Cold and Sore Throat, Tylenol Cold & Flu Severe Day Time, Vicks Dayquil Daytime Cold/Flu, Triaminic Cough & Sore Throat (pseudoephedrine), Theraflu Severe Cold & Congestion Non-Drowsy, Triaminic Softchews Cough & Sore Throat (pseudoephedrine), Day Relief Cold and Flu, Tylenol Cold & Flu Daytime, Tylenol Cold Non-Drowsy Caplets, Tylenol Cold Non-Drowsy Gelcaps, Daytime Cold and Flu Relief, Daytime Non-Drowsy, Severe Cold Multi-Sympton

What is acetaminophen, dextromethorphan, and pseudoephedrine?

Acetaminophen is a pain reliever and fever reducer.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Pseudoephedrine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow to certain areas, which decreases swelling and allows nasal and respiratory (breathing) passages to open up.

The combination of acetaminophen, dextromethorphan, and pseudoephedrine is used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.

Acetaminophen, dextromethorphan, and pseudoephedrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, dextromethorphan, and pseudoephedrine?

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you take to see if it contains acetaminophen (sometimes abbreviated as "APAP"), dextromethorphan, or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day. Dextromethorphan will not treat a cough that is caused by smoking.

What should I discuss with my healthcare provider before taking acetaminophen, dextromethorphan, and pseudoephedrine?

Do not take this medication if you are allergic to acetaminophen, dextromethorphan, or pseudoephedrine, or to other decongestants, diet pills, stimulants, or ADHD medications. Do not use a cough and cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough and cold medicine before the MAO inhibitor has cleared from your body. Dextromethorphan will not treat a cough that is caused by smoking.

Ask a doctor or pharmacist about using acetaminophen, dextromethorphan, and pseudoephedrine if you have:

  • liver disease;

  • alcoholism or cirrhosis of the liver;

  • heart disease or high blood pressure;

  • diabetes;

  • emphysema or chronic bronchitis;

  • glaucoma;

  • an enlarged prostate; or

  • a thyroid disorder.

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take acetaminophen, dextromethorphan, and pseudoephedrine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One packet of the oral powder may contain up to 1000 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.

Measure the liquid form of this medication with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Drink extra fluids while you are taking this medication. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store this medicine at room temperature, away from heat, light, and moisture.

See also: Acetaminophen, dextromethorphan, and pseudoephedrine dosage in more detail

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include dizziness, drowsiness, feeling restless or nervous, diarrhea, loss of appetite, seizure (convulsions), or coma.

What should I avoid while taking acetaminophen, dextromethorphan, and pseudoephedrine?

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP"), dextromethorphan, and pseudoephedrine are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, dextromethorphan, or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Acetaminophen, dextromethorphan, and pseudoephedrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • fast, pounding, or uneven heartbeat;

  • severe dizziness, anxiety, restless feeling, or nervousness;

  • confusion, hallucinations;

  • slow, shallow breathing;

  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;

  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • mild loss of appetite, upset stomach;

  • warmth, tingling, or redness under your skin;

  • feeling excited or restless;

  • sleep problems (insomnia); or

  • skin rash or itching.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, dextromethorphan, and pseudoephedrine Dosing Information

Usual Adult Dose for Cold Symptoms:

APAP/dextromethorphan/pseudoephedrine 1000 mg-30 mg-60 mg /30 mL oral liquid:30 mL orally every 6 hours not to exceed 4 doses daily.APAP/dextromethorphan/pseudoephedrine 325 mg-15 mg-30 mg oral capsule:2 capsules orally with water every 6 hours not to exceed 8 capsules daily.

Usual Pediatric Dose for Cold Symptoms:

APAP/dextromethorphan/pseudoephedrine 1000 mg-30 mg-60 mg /30 mL oral liquid:12 yrs or older: 30 mL orally every 6 hours not to exceed 4 doses daily.APAP/dextromethorphan/pseudoephedrine 325 mg-15 mg-30 mg oral capsule:12 yrs or older: 2 capsules with water every 6 hours not to exceed 8 capsules daily.

What other drugs will affect acetaminophen, dextromethorphan, and pseudoephedrine?

Before taking this medication, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);

  • cinacalcet (Sensipar);

  • darifenacin (Enablex);

  • imatinib (Gleevec);

  • isoniazid;

  • quinidine (Quinaglute, Quinidex);

  • ranolazine (Ranexa)

  • ritonavir (Norvir);

  • sibutramine (Meridia);

  • terbinafine (Lamisil);

  • zidovudine (Retrovir, AZT);

  • medicines to treat high blood pressure;

  • an antidepressant such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others;

  • atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others;

  • gout medication such as probenecid (Benemid); or

  • seizure medication such as phenytoin (Dilantin) or phenobarbital (Solfoton).

This list is not complete and there may be other drugs that can interact with acetaminophen, dextromethorphan, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, dextromethorphan, and pseudoephedrine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 6.02. Revision Date: 08/25/2009 2:45:06 PM.